MCAS & Medication: Dementia & Anticholinergic Drugs

If you’ve been reading this blog long you’ll know that I’ve been struggling with symptoms that mimic dementia (or actually are symptoms of dementia?) which I was attributing to brain inflammation and so-called brain fog brought on by the disease.

Now I’m beginning to wonder if the H1 and H2 medicines I was taking daily were contributing to a lot of these very disconcerting symptoms.

Symptoms that have been slowly dissipating ever since I stopped taking these particular medicines altogether (hmmm). Every day my brain feels much, much clearer the further away from them I get.  Maybe it’s a coincidence but I doubt it. There’s no doubt that they did help with the allergy and depression symptoms I still have but at what cost??

I’m still trying to decide what to do next but I do know I don’t want to end up like my brother who has severe dementia in his 50’s and who also just happens to be taking a lot of these MCAD medications himself.

Is it the disease or the treatment making him (and now me too!) this way?

After a bit of research and reflection I’m not entirely sure now that I want to be back on these medicines on a daily basis again, ever, especially after reading things like this article entitled: Common anticholinergic drugs like Benadryl linked to increased dementia risk.

 In a report published in JAMA Internal Medicine, researchers offers compelling evidence of a link between long-term use of anticholinergic medications like Benadryl and dementia.

Anticholinergic drugs block the action of acetylcholine. This substance transmits messages in the nervous system. In the brain, acetylcholine is involved in learning and memory. In the rest of the body, it stimulates muscle contractions. Anticholinergic drugs include some antihistamines, tricyclic antidepressants, medications to control overactive bladder, and drugs to relieve the symptoms of Parkinson’s disease.

When the researchers examined the use of anticholinergic drugs, they found that people who used these drugs were more likely to have developed dementia as those who didn’t use them. Moreover, dementia risk increased along with the cumulative dose. Taking an anticholinergic for the equivalent of three years or more was associated with a 54% higher dementia risk than taking the same dose for three months or less.

The ACT results add to mounting evidence that anticholinergics aren’t drugs to take long-term if you want to keep a clear head, and keep your head clear into old age.

In the article above they suggest visiting this link to the “anticholinergic cognitive burden scale“, which I did, and (unsurprisingly) I found that all three of my H1 & H2 medications – cyproheptadine, ranitidine and doxepin – were all listed.

Doxepin scored a 3 which is the worst. Doxepin is actually listed by name in the study I found here and I was taking double the dose they reference:

In conclusion, an increased risk for dementia was seen in people with higher use of anticholinergic medications. Our findings suggest that a person taking an anticholinergic medication such as oxybutynin 5 mg daily or doxepin 10 mg daily for more than 3 years would have a greater risk for dementia.

I’m on year two of taking pretty high doses of these medications, or was, before the dementia symptoms really became too much to bear. According to researcher Shannon Risacher, PhD, assistant professor of radiology and imaging sciences at the Indiana University School of Medicine, two years is plenty of time to begin to see these negative side effects:

Overall, the researchers found that those on the medicines were ”four times more likely to develop either mild cognitive impairment [which often develops into dementia] or dementia’ than those not taking the medicines. The brain problems developed over a time frame ranging from 6 months to about 8 years...

So what should we do when our disease calls for long term use of these types of drugs for symptom control? According to the experts:

Prescribers should be aware of this potential association when considering anticholinergic medications for their older patients and should consider alternatives when possible. For conditions where therapeutic alternatives may not be available, prescribers should use the lowest effective dose and discontinue therapy if ineffective.

My medicines were effective but the trade off wasn’t worth it for me.

Of course these are just my experiences and may not be yours so I would never recommend someone else go off of their MCAS medications like I did, but it’s probably a good idea for all of us to reevaluate any long term medication we’re on and weigh the risks against the benefits.

Good luck and remember, we’re in this mast cell craziness together. Of course now that I’m off these particular medicines I feel a whole lot less crazy! 🙂

Won't you please share?Share on FacebookShare on Google+Tweet about this on TwitterPin on PinterestShare on StumbleUponEmail this to someonePrint this page